Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 10, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 28, 2020, 5:16 AM EDT for Alger County, Marquette County, Michigan. It took effect at Aug 29, 2020, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2020, 5:16 AM EDT (09:16 UTC)
- In effect from
- Aug 29, 2020, 6:00 AM EDT
- Expired
- Aug 29, 2020, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1605 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted.
819 WHUS43 KMQT 280916 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 516 AM EDT Fri Aug 28 2020 MIZ005-006-290330- /O.NEW.KMQT.BH.S.0010.200829T1000Z-200830T0000Z/ Marquette-Alger- 516 AM EDT Fri Aug 28 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Marquette and Alger Counties. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. For Marquette County: Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ jp
1 follow-up statement
342 WHUS43 KMQT 290745 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 345 AM EDT Sat Aug 29 2020 MIZ005-006-300000- /O.CON.KMQT.BH.S.0010.200829T1000Z-200830T0000Z/ Marquette-Alger- 345 AM EDT Sat Aug 29 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Alger and Marquette Counties. * WHEN...Through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. For Marquette County: Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 3:02 AM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 28, 3:02 AM EDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Marquette MI 302 AM EDT Fri Aug 28 2020 .SHORT TERM...(Today and tonight) Issued at 302 AM EDT FRI AUG 28 2020 Overnight skies cleared for much of the western half of the region, allowing overnight lows to drop into the mid 50s. With the ample moisture in the area still and light winds, patchy fog has been reported around the region. The overall pattern continues to include the ridge over the southwestern CONUS with an upper level low over the Canadian Maritime and zonal flow over the Upper Great Lakes. Within this zonal flow, a stationary boundary over WI and two shortwaves over SD and ND have brought showers and thunderstorms to those regions. As the shortwave over SD moves east, the stationary boundary over WI will begin lifting toward the UP as a warm front. There is some varation in the parent low's west to east track within the 0z guidance, but most highlight it moving through the region near the WI/MI stateline and showers beginning in the west or near the stateline around 14z. Expecting precip in the east by early afternoon. As this system moves through the region, strong isentropic lift and max PWATs ~1.5" may create some moderate to locally heavy rainfall. 0z guidance varies on the convective potential, but 500-1000mb j/kg of MLCAPE should be enough for for scattered thunderstorms to be possible, mainly in the south. The 2nd shortwave over ND will continue tracking east while lagging behind its southern cousin. At the surface, cold front will swing through the region soon after the first wave, creating another opportunity for some showers. At the moment, a bulk of the precip looks to remain over Lake Superior or northward as the front moves west to east over the area. Behind the front, under increasing CAA and 850mb winds from the N-NW, expecting surface winds on Lake Superior to begin increasing overnight tonight. Highs today look to hover near 70F for much of the region today. Tonight, as the skies begin clearing and CAA increasing, expecting lows to dip down into the low 50s away from the lakeshores. Some of the traditional cool spots of the interior west could see some high 40s. Along the lakeshores, expect mid to upper 50s tonight. .LONG TERM...(Saturday through Thursday) Issued at 242 AM EDT FRI AUG 28 2020 Upper air pattern consists of a 500 mb trough over the Great Lakes region 12z Sat with more troughing in the Pacific NW. There is a broad ridge over the northern Rockies. This ridge moves into the upper Great Lakes on Sun as a trough moves into the northern plains on Sun night. Could be a small chance for showers across the north and eastern cwa on Sat and kept that in. Overall, did not make too many changes to the going forecast. In the extended, the ECMWF and GFS show a 500 mb trough in the northern Rockies and northern plains. The northern plains trough shears out to the nw of the upper Great Lakes 12z Tue while the northern Rockies shortwave digs southeast into the central plains and then further into the southern plains 12z Wed. More troughing moves in for 12z Thu over the upper Great Lakes and amplifies on Fri. Temperatures look to stay near normal or slightly below normal for this forecast period. Also looks unsettled with area underneath a broad upper trough through most of the extended period. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 136 AM EDT FRI AUG 28 2020 Upper clouds continue to move in from the west tonight, and will overspread the area during the morning hours and should limit any dense fog potential at all TAF sites. A small pocket of low-end VFR clouds have develops across central Upper Michigan, but forecast soundings show this cloud deck remaining right around 3500ft. Rain and some embedded thunderstorms move into all TAF sites from west to east after around 15Z at KIWD, 18Z at KCMX and KSAW. Think the best thunder chances will be at KIWD, so that is the only site where VCTS is mentioned. Ceilings will drop to MVFR, and then quickly to at least IFR with when showers and storms move in. Not out of the question that ceilings could lower further. It should be noted that it's very hard to tell where any pockets of heavier precipitation will track given all of the convective feedback in the models with numerous clusters of storms progged to merge upstream of the area. Thus, visibilities could drop lower under any embedded thunderstorm or periods of heavier rain. North to northwest winds behind move in as a cold front arrives Friday evening/night. Some cooler air moving in may help keep IFR/MVFR ceilings around. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 302 AM EDT FRI AUG 28 2020 Mutliple short waves will move through the region today. Winds during this time are progged to be generally below 25kts. Some patchy fog, some of it dense, will be possible. Tonight, a cold front will swing through Lake Superior, and with increasing cold air advection and 850mb LLJ, expect low end NW gales to be possible beginning early Saturday morning through the early evening. High pressure building in Saturday night will allow for conditions to improve through the remainder of the weekend. On Monday, another cold front approaching the region will result in increasing southerlies upwards of 20 to 25kts. Beyond this, winds are expected below 20 kts through mid week. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JP LONG TERM...07 AVIATION...Ritzman MARINE...JP
Hazardous weather outlook, Aug 28, 3:31 AM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 331 AM EDT Fri Aug 28 2020 MIZ001>007-009>014-084-085-291215- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 331 AM EDT Fri Aug 28 2020 /231 AM CDT Fri Aug 28 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Thunderstorms will be possible across the southern half of Upper Michigan this afternoon into this evening. Some of the storms across the far south could be severe into this evening and contain gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be chances for thunderstorms on Monday. Saturday through Saturday evening, waves will build up to 12 feet along the shoreline of Alger and Luce counties, mainly east of Munising Saturday afternoon and evening. This will will bring concerns for minor beach erosion along the Lake Superior shoreline. A high swim risk will also develop under these high wave conditions for Lake Superior beaches. Further west, waves will be lower, but a moderate to high swim risk is still expected for Marquette County beaches. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. LSZ162-240>251-263>267-291215- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 331 AM EDT Fri Aug 28 2020 /231 AM CDT Fri Aug 28 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be chances for thunderstorms on Monday. Northwest gales to 35 knots are expected on Saturday across central and eastern Lake Superior. See the latest Lake Superior forecast and marine weather product for further details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-291215- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 331 AM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon into this evening. Some of the storms could be severe and produce gusty wind and very heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be chances for thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. 07
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:56 AM EDT | Gale Warning | MQT | 40 hr | |
| Aug 28, 3:56 AM EDT | Small Craft Advisory | MQT | 54 hr | |
| Aug 28, 11:09 AM EDT | Small Craft Advisory | MQT | 45 hr |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.